Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
173 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

How can the bowel problems caused due to Gabapentin intake be managed?

Hi, my dr. Started me on Gabapentin to help control my migraines. I have been on it for 4 weeks now. I have IBS and have been having severe constipation since taking it. I take 100 mg twice a day. My concern is that my sensation to evacuate my bowels isn t there any more. I am due to see a neurologist next week but should I see someone before then?
Wed, 4 Sep 2019
Report Abuse
Internal Medicine Specialist 's  Response
Hello,

Gabapentin can cause constipation as side effects. The prophylactic treatment of migraine includes also sodium valproate, topiramate, amitriptyline, nortriptyline, flunarizine, etc.

In case IBS-predominant constipation (IBS-C) is troublesome, switch over to alternative prophylactic drug for migraine may be tried.

Lubiprostone is a new class of compounds for treatment of chronic constipation with IBS.

You may seek the opinion of Gastroenterologist prior to Neurologist appointment.

Hope I have answered your query. Let me know if I can assist you further.

Take care

Regards,
Dr Tushar Kanti Biswas, Internal Medicine Specialist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I take 100 mg gabapentin and was given a 3 days dose of 10/325 percocet after my recent hip surgery. Are there any significant interactions since...